Alert archive / Ohio / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 32, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 29, 2009, 2:22 AM EDT for Mason County, West Virginia; Gallia County, Lawrence County, Ohio. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2009, 2:22 AM EDT (06:22 UTC)
- Expired
- May 29, 2009, 3:15 AM EDT
- In force
- 53 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Gallia County, OH, Lawrence County, OH, Mason County, WV
The radar
The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:00 AM EDT | TSTM WND DMG | 14 S Gallipolis, OH | TREE KNOCK DOWN POWER LINES NEAR EUREKO AND TREES DOWN ALONG THE GALLIA AND LAWRENCE COUNTY LINE NEAR CROWN CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1758 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 290622
SVRRLX
OHC053-087-WVC053-290715-
/O.NEW.KRLX.SV.W.0032.090529T0622Z-090529T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
222 AM EDT FRI MAY 29 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL MASON COUNTY IN WEST VIRGINIA...
GALLIA COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITIES OF...RIO GRANDE...GALLIPOLIS...
NORTHERN LAWRENCE COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF LAKE VESUVIUS...
* UNTIL 315 AM EDT
* AT 219 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF LAKE VESUVIUS...AND MOVING EAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AID...WATERLOO...GALLIA...CENTERPOINT...GAGE...CROWN CITY...
ADAMSVILLE...ASHTON...GALLOPOLIS FERRY AND HENDERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3875 8266 3878 8266 3885 8249 3885 8246
3887 8245 3897 8218 3862 8203 3859 8222
3860 8227 3858 8229 3855 8261 3872 8271
3874 8271
TIME...MOT...LOC 0621Z 253DEG 20KT 3870 8257
$$
211 follow-up statement
000
WWUS51 KRLX 290709
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
309 AM EDT FRI MAY 29 2009
OHC053-087-WVC053-290717-
/O.EXP.KRLX.SV.W.0032.000000T0000Z-090529T0715Z/
LAWRENCE OH-GALLIA OH-MASON WV-
309 AM EDT FRI MAY 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR GALLIA AND NORTHERN LAWRENCE
COUNTIES IN SOUTHEAST OHIO...AND WESTERN MASON COUNTY IN WEST
VIRGINIA WILL EXPIRE AT 315 AM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND SMALL HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3875 8266 3878 8266 3885 8249 3885 8246
3887 8245 3897 8218 3862 8203 3859 8222
3860 8227 3858 8229 3855 8261 3872 8271
3874 8271
TIME...MOT...LOC 0707Z 253DEG 20KT 3877 8226
$$
21What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:31 AM EDT, 51 minutes earlier.
Area forecast discussion, May 29, 1:31 AM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
131 AM EDT FRI MAY 29 2009
.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY FRIDAY MORNING.
DRIER AIR MASS MOVING IN FRIDAY. UPPER LEVEL DISTURBANCE SATURDAY
WITH SECONDARY COLD FRONT SATURDAY NIGHT.
&&
.NEAR TERM /THROUGH TODAY/...
UPDATED ZONES FOR EXPIRED SEVERE THUNDERSTORM WATCH. ALSO TWEAKED
POPS AND CLOUDS FOR CURRENT CONVECTION AND FRONTAL POSITION. KEPT
FFA GOING DESPITE QUICK MOVEMENT OF STORMS. GROUND IS SATURATED IN
MOST PLACES AND A QUICK INCH OUT THESE STORMS IS NOT OUT OF THE
QUESTION. KEPT CURRENT THINKING OF LOW CLOUDS AND DRIZZLE AFTER
FRONTAL PASSAGE THEN CLEARING WITH DRIER AIR MAKING ITS WAY IN
FRIDAY AFTERNOON. REST OF NEAR TERM FORECAST ON TRACK AND NO
OTHER CHANGES ARE EXPECTED.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
DRIER NORTHWESTERLY FLOW WILL MOVE INTO THE CWA FRIDAY NIGHT AS THE
UPPER LEVEL TROUGH CONTINUES TO MOVE EAST OF THE REGION. ON
SATURDAY...UNSETTLED WEATHER RETURNS TO THE REGION AS A SERIES OF
SHORTWAVES MOVE THROUGH THE REGION...FOLLOWED BY A SECONDARY COLD
FRONT SATURDAY NIGHT/EARLY SUNDAY. MOISTURE WITH THESE DISTURBANCES
ON SATURDAY LOOKS TO BE LIMITED...WITH MODELS INDICATING PW VALUES
OF GENERALLY LESS THAN 1.2 INCHES. FURTHERMORE...MODEL SOUNDINGS
CONTINUE TO INDICATE WINDS ABOVE 10K FEET OF AT LEAST 30 TO 40
KTS...SO NOT EXPECTING ANY WATER PROBLEMS AT THIS POINT. SUNDAY
LOOKS TO BE DRIER ACROSS MUCH OF THE REGION...ALTHOUGH HAVE
CONTINUED TO KEEP A SLIGHT CHANCE OF POPS IN THE FORECAST IN THE
SOUTHERN ZONES AND OVER THE MOUNTAINS...AS WEAK DISTURBANCES
CONTINUE TO MOVE THROUGH THE FLOW.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
PRECIPITATION MOVES BACK INTO THE FORECAST BY MONDAY
AFTERNOON...MAINLY FOR THE SOUTHERN ZONES AS A DISTURBANCE MOVES
TOWARDS THE REGION FROM THE SOUTHWEST. PRECIPITATION BECOMES MORE
WIDESPREAD TUESDAY AND WEDNESDAY AS ANOTHER COLD FRONT SLOWLY SAGS
SOUTH TOWARDS THE REGION. SEVERAL IMPULSES MOVING THROUGH THE FLOW
WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR
THE REMAINDER OF THE EXTENDED. HAVE CONTINUED TO MAINTAIN A SLIGHT
CHANCE OF POPS FOR THE REMAINDER OF THE EXTENDED DUE TO MODEL
UNCERTAINTY AND AS TIMING OF INDIVIDUAL IMPULSES WILL BE DIFFICULT.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
A COLD FRONT WILL BE MOVING ACROSS THE REGION THIS MORNING. EXPECT
SOME PATCHY FOG AND SCATTERED THUNDERSTORMS IN ADVANCE OF THE FRONT.
BEHIND THE FRONT...AN MVFR STRATUS DECK CAN BE EXPECTED FOR A TIME.
CLOUDS WILL GRADUALLY LIFT AND LESSEN IN COVERAGE DURING THE DAY.
VFR CONDITIONS CAN BE EXPECTED IN MOST AREAS FRIDAY NIGHT...ALTHOUGH
SOME RIVER VALLEYS IN THE MOUNTAINS COULD SEE SOME FOG LATE FRIDAY
NIGHT.
AVIATION OUTLOOK /BEYOND 00Z SATURDAY/...
SOME IFR FOG IN THE COOLER AIR LATE FRIDAY NIGHT/EARLY SATURDAY
MORNING.
&&
.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...FOR THE
POSSIBILITY OF DOWNPOURS WITH ENOUGH RAIN TO CAUSE SMALL STREAM
FLOODING. SEE CRWFFARLX.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH UNTIL 4 AM EDT EARLY THIS MORNING FOR
WVZ005>011-013>020-024>040-046-047.
OH...FLASH FLOOD WATCH UNTIL 4 AM EDT EARLY THIS MORNING FOR OHZ066-
067-075-076-083>087.
KY...FLASH FLOOD WATCH UNTIL 4 AM EDT EARLY THIS MORNING FOR
KYZ101>103-105.
VA...FLASH FLOOD WATCH UNTIL 4 AM EDT EARLY THIS MORNING FOR VAZ003-
004.
&&
SYNOPSIS...KTB
NEAR TERM...SL/JS
SHORT TERM...SL
LONG TERM...SL
AVIATION...RPY
HYDROLOGY...Hazardous weather outlook, May 28, 10:16 PM EDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 1016 PM EDT THU MAY 28 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-300230- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 1016 PM EDT THU MAY 28 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. ALSO...A FEW OF THE THUNDERSTORMS TONIGHT COULD CONTAIN STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 28, 10:53 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1053 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1049 PM HAIL OCEANA 37.73N 81.55W
05/28/2009 U0.75 INCH WYOMING WV PUBLIC
EVENT OCCURRED BETWEEN
1034 PM 05/28/2009 AND 1049 PM 05/28/2009
&&
NNNNLocal storm report, May 28, 11:00 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1100 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL KOPPERSTON 37.75N 81.57W
05/28/2009 U0.88 INCH WYOMING WV PUBLIC
&&
NNNNLocal storm report, May 28, 11:33 PM EDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1133 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1122 PM HAIL CRAB ORCHARD 37.73N 81.25W
05/28/2009 U0.88 INCH RALEIGH WV PUBLIC
&&
NNNNLocal storm report, May 28, 11:38 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1138 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG KOPPERSTON 37.75N 81.57W
05/28/2009 WYOMING WV PUBLIC
TREES DOWN.
&&
NNNNSpecial weather statement, May 29, 1:27 AM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 127 AM EDT FRI MAY 29 2009 KYZ103-105-OHZ086-087-WVZ005>008-013>015-290630- BOYD-CABELL-GALLIA-JACKSON-KANAWHA-LAWRENCE-LINCOLN-MASON-PUTNAM- WAYNE- 127 AM EDT FRI MAY 29 2009 ...STRONG THUNDERSTORMS WILL AFFECT BOYD...CABELL...LINCOLN... MASON...NORTH CENTRAL LAWRENCE...NORTHWESTERN KANAWHA...PUTNAM... SOUTHEASTERN GALLIA...SOUTHEASTERN LAWRENCE...SOUTHERN JACKSON AND WAYNE COUNTIES... AT 125 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 8 MILES SOUTH OF RACINE TO PROCTORVILLE TO 8 MILES NORTHWEST OF YATESVILLE LAKE STATE PARK...MOVING EAST AT 20 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 21
Local storm report, May 29, 1:35 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
135 AM EDT FRI MAY 29 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 AM HAIL IAEGER 37.46N 81.81W
05/29/2009 E0.88 INCH MCDOWELL WV LAW ENFORCEMENT
NICKEL SIZE HAIL REPORTED BY LAW ENFORCEMENT IN THE
IAEGER AREA. ALSO, SEVERAL TREES DOWN IN PANTHER AREA.
&&
JSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:10 PM EDT | Flash Flood Warning | RLX | Mingo | 3 hr |
| May 28, 10:28 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 62 min |
| May 28, 11:55 PM EDT | Flash Flood Warning | RLX | Mingo | 80 min |
| May 29, 12:22 AM EDT | Severe Thunderstorm Warning | RLX | McDowell | 53 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2009Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.